Statins and Muscle Pain
People can experience side effects while taking statins, and muscle pain is one of them. In rare cases, muscle pain could be the sign of serious problems, such as a life-threatening muscle breakdown, which can cause the kidneys to stop working properly (and may even lead to death). If you have muscle pain, weakness, or tenderness and have a fever or feel sick, contact your healthcare provider.
Muscle pain (sometimes described as muscle aches) is a relatively common side effect of statins. In general, muscle pain or aches are more common when people first start taking a statin or when the dosage is increased. For most people taking statins, muscle pain occurs without any other more serious muscle-related symptoms.
In rare cases, people develop a serious problem with their muscles while on a statin, and muscle pain can be one symptom. Two serious muscle problems that are rarely seen in people taking statins are myopathy and rhabdomyolysis. Rhabdomyolysis is serious because it can lead to muscle breakdown, which can cause the kidneys to stop working properly (acute kidney failure) and, in some cases, result in loss of life.
If you are taking a statin and develop muscle pain, weakness, tenderness, or pain (especially if you also have a fever or feel ill), call your healthcare provider immediately. This could be a sign that you have a serious condition that needs treatment right away.
Serious muscle problems are more common when people start taking statins or when doctors increase their dosage; however, these muscle problems can happen at any time. There are also certain medicines that, when taken with statins, can increase the risk for serious muscle problems. These medications may vary, depending on the particular statin drug (for more information, see the drug interaction information for your particular statin on eMedTV.com). For some medications, grapefruit may increase the risk of serious muscle problems (see Statins and Grapefruit for more information).